Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 1, 2020, 2:50 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2020, 2:50 PM EDT (18:50 UTC)
- Expired
- Jul 1, 2020, 3:30 PM EDT
- In force
- 40 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT
The radar
The Boston radar (KBOX), 84 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 2:56 PM EDT | HAIL 1 | 1 Ssw Salem, CT | QUARTER SIZE HAIL REPORTED BY SALEM VALLEY FARMS. |
| Jul 1, 3:20 PM EDT | TSTM WND DMG | Ledyard Center, CT | TREE AND WIRES DOWN ON HILLCREST AVENUE NEAR AVERY HILL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WUUS51 KOKX 011850
SVROKX
CTC007-011-011930-
/O.NEW.KOKX.SV.W.0042.200701T1850Z-200701T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
250 PM EDT Wed Jul 1 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
New London County in southern Connecticut...
Central Middlesex County in southern Connecticut...
* Until 330 PM EDT.
* At 250 PM EDT, a severe thunderstorm was located over Salem, moving
east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Norwich, New London, Colchester, Groton, Salem, Waterford, East
Lyme, Ledyard, Griswold, East Haddam, Old Lyme, Lebanon, Preston,
Lisbon and Sprague.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4142 7180 4142 7182 4141 7184 4139 7184
4133 7234 4150 7240 4165 7206 4163 7196
4164 7186 4164 7182 4158 7179
TIME...MOT...LOC 1850Z 254DEG 24KT 4144 7228
HAIL...1.50IN
WIND...<50MPH
$$
JP1 follow-up statement
747
WWUS51 KOKX 011919
SVSOKX
Severe Weather Statement
National Weather Service New York NY
319 PM EDT Wed Jul 1 2020
CTC007-011928-
/O.CAN.KOKX.SV.W.0042.000000T0000Z-200701T1930Z/
Middlesex CT-
319 PM EDT Wed Jul 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIDDLESEX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4142 7180 4142 7182 4141 7184 4139 7184
4136 7216 4152 7223 4165 7206 4163 7196
4164 7186 4164 7182 4158 7179
TIME...MOT...LOC 1918Z 254DEG 24KT 4149 7203
$$
CTC011-011930-
/O.CON.KOKX.SV.W.0042.000000T0000Z-200701T1930Z/
New London CT-
319 PM EDT Wed Jul 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EASTERN NEW LONDON COUNTY...
At 318 PM EDT, a severe thunderstorm was located over Ledyard Center,
or near Norwich, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible.
Locations impacted include...
Norwich, New London, Groton, Waterford, Ledyard, Griswold, Preston,
Lisbon, Sprague, Bozrah, Voluntown, Gales Ferry, Ledyard Center,
Norwich--New London and Montville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4142 7180 4142 7182 4141 7184 4139 7184
4136 7216 4152 7223 4165 7206 4163 7196
4164 7186 4164 7182 4158 7179
TIME...MOT...LOC 1918Z 254DEG 24KT 4149 7203
HAIL...1.00IN
WIND...<50MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:09 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 1, 2:09 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service New York NY 209 PM EDT Wed Jul 1 2020 .SYNOPSIS... An upper level low will remain near the region through Thursday with a series of weak disturbances passing across the area. A cold front will pass through on Friday, followed by building Canadian maritime high pressure for Saturday. The cold front moves back north as a warm front Sunday. Weak high pressure builds in for Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Additional showers and thunderstorms anticipated this afternoon as an upper low remains over the Northeast. Associated cold pool aloft will combine with some lift and SBCAPEs 1000-1500 J/kg. Expecting mainly sub-severe thunderstorms but isolated pulse severe cannot be ruled out. Relatively slow-moving storms pose the threat of mainly minor urban/small stream flooding. Flash flooding cannot be ruled out as flash flooding has already occurred in NE NJ. High temperatures mostly in the upper 70s to lower 80s. There is a moderate risk of rip current development for NYC and Western LI ocean beaches, and high for Eastern LI ocean beaches, due to a 3-4 ft long period SE swell. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... Any convection dissipates during the evening hours with the loss of daytime heating. However, some isolated shower activity will still be possible overnight as upper low finally begins to open up and starts to exit the region. Lows tonight will be in the 60s. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... Upper level low over eastern New England will weaken into a trough with its axis just east of the forecast area on Thursday. This may set off some showers and perhaps an isolated thunderstorm for inland areas, such as northeast New Jersey, the Lower Hudson Valley, and inland southern Connecticut. However, this feature will be tracking away from the area, so the best chances would be for northern and eastern areas such as southeastern Connecticut. There is a moderate risk of rip current development for all the ocean facing beaches on Thursday due to lingering 3 ft long period SE swell. A backdoor cold front approaches from the north on Friday, setting off better chances for showers and thunderstorms across the area. There is still a lot of uncertainty this far out, so capped POPs at low end chance. Heavy rain is possible with any thunderstorms as PWATs approach 1.50-2.00 inches. Temperatures will be seasonably warm Thursday and Friday, with highs in the upper 80s to around 90 (90 mainly in the New York City metro area and northeast New Jersey). Although it will be humid, with dew points in the 60s, afternoon mixing in the metro area should lower dew points somewhat. This will translate to heat indices generally in the lower 90s across these areas. The cold front pushes south of the region late in the day Friday into Friday night. Winds shift from the northwest to the northeast, ushering in a slightly cooler air mass, with slightly lower dew points. Generally dry conditions for the weekend. There may be a passing shower or thunderstorm both Saturday and Sunday, but it should not be a washout by any means with only slight chance POPs. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... An upper level low over the area today will drift out to sea on Thu. Additional shwrs and tstms can be expected into early this eve. There could be some patchy fog at the outlying terminals overnight. Isold shwrs and tstms possible Thu aftn, mainly aft 16-18Z. Sea breeze flow today, although significant variability can be expected invof shwrs and tstms. Light and vrb flow tngt. Sea breeze flow expected again on Thu, although it could be aft 18-20Z away from the s coastal arpts. .OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY... .Thursday...Mainly VFR with isold aftn shwrs and tstms. .Fri...Mainly VFR. Aftn/eve shwrs and tstms possible. .Sat...Mainly VFR. Isold shwrs and tstms possible mainly wrn arpts. .Sun-Mon...Mainly VFR. Aftn/eve shwrs and tstms possible, especially wrn areas. && .MARINE... Conditions are expected to remain below SCA levels across all waters through the weekend. Seas will build to 4 ft today and tonight, and may come close to 5 ft, especially for the eastern most ocean waters with an east to southeast flow. && .HYDROLOGY... Slow moving diurnal convection this afternoon and evening will continue to pose a scattered minor urban and poor drainage flood threat, and a localized flash flood threat. Rapid rises on flashy creeks and streams are possible. No widespread hydrologic issues are anticipated through the rest of the forecast period, but locally heavy rain is possible in any thunderstorms that develop through the weekend. && .TIDES/COASTAL FLOODING... The combination of a SE swell and increasing astronomical tides will bring waters levels across western Long Island Sound and the south shore back bays of western Long Island close to minor coastal flood benchmarks during the evening high tide cycles through the upcoming weekend. Based on Steven's NYHOPS-E being overdone the last few high tide cycles and considering it's coarser SNAP-Ex being better, preference is toward a blend with the lower ETSS and ESTOFS. This keeps waters levels just below minor tonight. That being said, guidance all indicates a gradual uptick through the week due to the approaching full moon. Thus, there is the potential for a statement or an advisory level event as we head into Thursday and Friday. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...High Rip Current Risk until 8 PM EDT this evening for NYZ081. NJ...None. MARINE...None. &&
Hazardous weather outlook, Jul 1, 3:48 AM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service New York NY 348 AM EDT Wed Jul 1 2020 ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179- 020800- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 348 AM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-350-353-355-020800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 348 AM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-020800- Southeastern Suffolk- 348 AM EDT Wed Jul 1 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 1, 12:18 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service New York NY
1218 PM EDT Wed Jul 1 2020
NJZ006-106-108-NYZ074-075-011700-
Hudson-Eastern Union-Eastern Essex-Richmond (Staten Is.)-Kings
(Brooklyn)-
1218 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN ESSEX...
RICHMOND AND KINGS COUNTIES...
At 1218 PM EDT, a strong thunderstorm was located over Newark, moving
southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Jersey City around 1230 PM EDT.
Bayonne around 1235 PM EDT.
Port Richmond around 1245 PM EDT.
Todt Hill and Tompkinsville around 1250 PM EDT.
Verrazano-Narrows Bridge and Bay Ridge around 100 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4064 7417 4065 7417 4072 7420 4076 7412
4069 7404 4068 7406 4064 7406 4068 7402
4063 7396 4057 7414
TIME...MOT...LOC 1618Z 330DEG 10KT 4071 7414
JCLocal storm report, Jul 1, 12:46 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM FLASH FLOOD HARRISON 40.74N 74.15W
07/01/2020 HUDSON NJ CO-OP OBSERVER
MULTIPLE WATER RESCUES ON RODGERS BLVD SOUTH, SOUTH OF
BERGEN STREET
&&
CJBLocal storm report, Jul 1, 1:18 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
118 PM EDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM FLASH FLOOD NEWARK 40.72N 74.17W
07/01/2020 ESSEX NJ DEPT OF HIGHWAYS
ALL LANES CLOSED DUE TO FLOODING ON NJ21 IN BOTH
DIRECTIONS AT CLAY ST/MOUNT PLEASANT AVENUE.
&&
CJBSpecial weather statement, Jul 1, 1:43 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New York NY
143 PM EDT Wed Jul 1 2020
CTZ007-008-010-011-011830-
Southern Middlesex-Northern New London-Northern Middlesex-Southern
New Haven-
143 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW LONDON...EAST
CENTRAL NEW HAVEN AND MIDDLESEX COUNTIES...
At 143 PM EDT, a strong thunderstorm was located over Hartford, or
over Middletown, moving southeast at 20 mph.
Pea size to Half inch hail is possible with this storm.
Locations impacted include...
Middletown, Wallingford, Guilford, Colchester, Clinton, East Hampton,
Durham, Salem, Chester, Hartford, Cromwell, Portland, East Haddam,
Haddam and Lebanon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4158 7247 4160 7241 4159 7239 4160 7238
4160 7234 4162 7232 4157 7213 4125 7263
4145 7274 4159 7275 4161 7272 4163 7271
4165 7250
TIME...MOT...LOC 1743Z 312DEG 16KT 4159 7265
JPThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:43 PM EDT | Special Weather Statement | OKX | 47 min | |
| Jul 1, 2:29 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 33 min |
| Jul 1, 3:24 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 26 min |
| Jul 1, 3:46 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 72 min |
| Jul 1, 3:51 PM EDT | Special Weather Statement | OKX | 24 min | |
| Jul 1, 6:09 PM EDT | Special Weather Statement | OKX | 51 min | |
| Jul 1, 7:41 PM EDT | Special Weather Statement | OKX | 64 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.